Published online by Cambridge University Press: 07 November 2014
Platelet dysfunction and thrombocytopenia rarely occur during clozapine therapy, but constitute an important source of morbidity and mortality if they are not detected and therapy is discontinued. The manufacturer recommends discontinuing clozapine when the platelet count falls below 100,000/μL and resuming therapy when the count returns to within normal range (150,000–450,000/μL). If thrombocytopenia recurs, clozapine should be permanently discontinued.
The authors report a rare case of long-term thrombocy-topenia persisting 40 months postclozapine treatment. In addition, increased in vitro platelet [14C] serotonin release was observed in the presence of the drug, suggesting an immune-related cause for the thrombocytopenia.
G.W., a 43-year-old African-American man, had been treated in the South Carolina Department of Mental Health since 1974 with a diagnosis of schizophrenia of chronic undifferentiated type, along with severe paranoid, delusional, threatening, and assaulting behavior. There was no history of illicit drug use. He had received intramuscular fluphenazine deconoate and haloperidol, as well as other neuroleptics, with little benefit observed during his years of treatment.
Clozapine was initiated at 25 mg bid on July 2, 1993, and was gradually increased to 650 mg daily over the next 20 months. After 7 weeks on this dose, the patient's platelet count fell from 103,000/μL to 60,000/μL, and clozapine was discontinued. A week later, the count had improved to 109,000/μL; 3 weeks later, with the platelet count at 109,000/μL, clozapine was reintroduced and titration started. However, within 7 days, his platelet count fell to 70,000/μL and clozapine was permanently stopped.